Thunderstorm Wind, Marion
- When
- June 27, 4:55 PM CST
- Where
- Marion County, Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.080, -85.630
Multiple trees were reported down near Jasper.
A few thunderstorms maintained enough strength through the evening hours in the presence of weak to moderate instability in the vicinity of an upper level low pressure system. The storms occurred mainly over the Cumberland Plateau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few thunderstorms maintained enough strength through the evening hours in the presence of weak to moderate instability in the vicinity of an upper level low pressure system. The storms occurred mainly over the Cumberland Plateau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 27, 1:24 PM CST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 324 PM EDT Thu Jun 27 2019 .SHORT TERM...(Tonight and Friday)... An upper level ridge will remain overhead with a cut off low in the deep South through the period keeping east TN, southwest VA, and southwest NC in a very warm and humid airmass. MLCAPE has risen to 1000-1500 J/Kg this afternoon with 2500-3000 J/Kg at the surface. This has allowed a few diurnal thunderstorms to form in the higher terrain this afternoon. Very weak shear and fairly flat mid level lapse rates have kept this disorganized, but brief heavy rain and lightning strikes will continue with any of these cells into the evening hours. It is possible that outflow boundaries could also initiate isolated convection in the valley. Expect the activity to quickly decrease in coverage after 01 or 02Z. Used the warmer MET guidance for lows tonight in this muggy airmass. Soundings indicate a low-level temperature inversion late tonight, and temp/dew point crossovers suggest patchy fog once again after 07 or 08Z. Similar to the past few nights, patchy fog will most likely develop in protected river valleys, but could also occur in areas that saw rainfall Thursday evening. For Friday, the upper level low meandering over the deep South will start to advect greater low-level moisture into the region. This combined with the continued warm and humid pattern and soundings quickly becoming uncapped suggest greater coverage of the diurnal convection. Have chance pops in most areas expanding after 15Z. Locally heavy rain and lightning strikes will be the main impacts, but DCAPE increasing to near 1000 J/kg and steep low-level lapse rates could allow for isolated wet microbursts. Went with the warmer MET guidance for highs which will bring another day of widespread upper 80's to lower 90's, near to slightly above average for late June. .LONG TERM...(Friday night through Thursday)... We begin the extended with an upper low centered over the Lower Mississippi Valley and anomalous ridging across the Great Plains and Western Atlantic. With surface high pressure centered off the East Coast and southerly flow across our area, expect a very moist environment across the Southern Appalachians. This will lead to slight chance/chance PoPs across much of the area with highest coverage and concentration of thunderstorms expected across the higher elevations and southern portions of the forecast area closer to the low. On Saturday and Sunday, the upper low retrogrades across Texas with an upper trough diving southeastward across the Northeast and Mid- Atlantic states Sunday night with an associated surface low off the coast of Nova Scotia. The trailing cold front will become a back door cold front for our area moving slowly southwestward and approach our SW VA and NE TN counties. This will lead to our highest chance PoPs across NE TN and SW VA on Sunday afternoon through Tuesday as the front lingers in this area. With near normal heights and no widespread convection forecast, temperatures should be near or slightly above normal through the weekend. Guidance is in good agreement with ridging building in midweek next week, and this is likely to favor above normal temperatures next week through the Independence Day holiday. Main forcing for developing convection would be afternoon differential heating along the higher terrain. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 93 70 90 / 20 20 10 20 Knoxville McGhee Tyson Airport, TN 68 89 68 89 / 20 30 20 20 Oak Ridge, TN 69 92 69 90 / 20 20 20 20 Tri Cities Airport, TN 65 87 65 88 / 20 20 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && RG/JB
Hazardous Weather Outlook National Weather Service Morristown TN 323 PM EDT Thu Jun 27 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 323 PM EDT Thu Jun 27 2019 /223 PM CDT Thu Jun 27 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Morristown TN
543 PM CDT Thu Jun 27 2019
TNZ098-272330-
Marion TN-
543 PM CDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION COUNTY UNTIL 630
PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving northwest at 5 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Kimball, Orme, Sequatchie Cave, Haletown
(guild) and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8577 3501 8583 3522 8563 3504 8545
3498 8550
TIME...MOT...LOC 2243Z 128DEG 4KT 3502 8559
05/MAThe Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Multiple trees were reported down near Jasper.
A few trees were reported down generally southeast of Fincastle.
A few trees were downed generally south of Fincastle.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824222, 824223, 824224, 824225.